Just Naturally Healthy

FDA Warns Eating Too Much Licorice May Have Dangerous Side Effects

0 125

When it comes to candy preferences, there are few candies as controversial as black licorice. It falls in the category love it or hate it, with little in between.

But on the eve of Halloween, the Food and Drug Administration (FDA) has struck terror in the hearts of black licorice eaters of a certain age by posting a formal warning about the chewy candy.

Recently the FDA issued a consumer update advising candy eaters who are 40 years of age or older to limit their gorging of black licorice to a maximum of two ounces (about three 1-inch pieces) a day — or risk hospitalization from an irregular heart rhythm or arrhythmia.

The agency’s experts determined that the candy contains enough of the sweetening compound glycyrrhizin — derived from the licorice root — to significantly lower the body’s potassium levels.

The effects in the parents who pilfer their children’s trick-or-treat hauls can be anything but sweet — including abnormal heart rhythms, elevated blood pressure levels, edema and even congestive heart failure, in extreme cases.

Several studies in medical journals have also found that, regardless of age, people with a history of heart disease or high blood pressure are particularly susceptible to the effects of glycyrrhizin when ingested.

So those at a greater risk should eat these delicious slime-filled spider treats in moderation, for example.

There is good news, however. Usually after black licorice is consumed, potassium levels go back to normal and there tend to be no lasting health effects once the person stops eating it.

Regardless of age, the FDA has issued the following guidelines when it comes to eating licorice:

  • No matter what your age, don’t eat large amounts at one time.
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.

Leave A Reply

Your email address will not be published.